Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 62, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 24, 2002, 11:57 AM CDT for Grundy County, Sullivan County, Missouri. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2002, 11:57 AM CDT (16:57 UTC)
- Expired
- Apr 24, 2002, 12:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
Counties Grundy County, MO, Sullivan County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 11:57 AM CDT | Hail 0.75 | Trenton, MO | |
| Apr 24, 12:09 PM CDT | Hail 0.88 | Reger, MO | |
| Apr 24, 12:14 PM CDT | Thunderstorm Wind 50 M | Trenton, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 7:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1839 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 241657
SVRMCI
MOC079-211-241745-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1157 AM CDT WED APR 24 2002
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SULLIVAN COUNTY IN NORTH CENTRAL MISSOURI
GRUNDY COUNTY IN NORTH CENTRAL MISSOURI
* UNTIL 1245 PM CDT
* AT 1154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR GALT...OR 11 MILES EAST OF TRENTON...AND MOVING
NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
REGER BY 1210 PM CDT.
MILAN...NEWTOWN BY 1215 PM CDT.
BOYNTON BY 1225 PM CDT.
POLLOCK...MYSTIC BY 1230 PM CDT.
GREEN CITY BY 1235 PM CDT.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.
LAT...LON 4038 9290 4005 9289 4005 9334 4000 9374
4026 9374 4025 9335 4037 9336
RCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:10 AM CDT, 8 hours 47 minutes earlier.
Area forecast discussion, Apr 24, 3:10 AM CDT, 8 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 310 AM CDT WED APR 24 2002 ...WIND ADVISORY IN EFFECT FOR ALL OF CWA THIS AFTERNOON... MAIN FORECAST CONCERNS CONTINUE TO REVOLVE AROUND PRECIPITATION...WINDS...AND TEMPERATURES TODAY. EXPECT COLD FRONT CURRENTLY STRETCHING THROUGH SOUTHEASTERN SOUTH DAKOTA/CENTRAL NEBRASKA...TO ENTER NORTHWESTERN PORTION OF CWA AROUND 12Z THIS AM. EXPECT TSTMS TO ACCOMPANY THE FRONTAL PASSAGE. INSTABILITY PARAMETERS APPEAR ADEQUATE...WITH ETA LIFTED INDICES -2 TO -4 AND SFC BASED CAPES OF 1500 TO 2500 J/KG. SHEAR PARAMETERS AND A MID LEVEL DRY LAYER SUGGEST THE PRIMARY THREATS WILL BE WIND DAMAGE AND HAIL IN ASSOCIATION WITH A SQUALL LINE. AFTER THE FRONTAL PASSAGE THIS MORNING...WINDS WILL SHIFT TO THE NORTHWEST BY 18Z. WILL ISSUE A WIND ADVISORY...AS EXPECT WINDS TO INCREASE TO SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH THIS AFTERNOON. TEMPERATURES WILL ALSO BE TRICKY...TAKING INTO ACCOUNT RESIDUAL CLOUD COVER AND STRONG CAA. EXPECT CLOUDS TO BEGIN THINNING SUBSTANTIALLY DURING PEAK HTG TIME THIS AFTERNOON. ALTHOUGH CAA WILL BE RELATIVELY STRONG...ALSO THINK WESTERLY COMPONENT OF WIND FIELD MAY HELP OFFSET SOME OF THE COOLING FROM CAA. SO...WILL RAISE TEMPS A CATEGORY. DEPENDING ON AMOUNT OF RAINFALL THIS MORNING AND DECREASE/DIRECTION OF WINDS...THINK PATCHY FOG FORMATION IS POSSIBLE OVERNIGHT INTO THURSDAY MORNING. WILL HOLD OFF ON ADDING THIS FOR NOW...IN ORDER TO SEE HOW THIS MORNING PANS OUT. HAVE LOWERED TEMPS ON FRIDAY...EXPECTING CLOUD COVER TO SOMEWHAT INHIBIT WARMING. OTHERWISE...NO CHANGES TO THE EXTENDED PORTION OF THE FORECAST...WITH SOUTHWESTERN LOW BRINGING PRECIP TO THE AREA ON FRIDAY AND SATURDAY. LS .EAX... KS...KSZ025-057-060-102>105 MO...MOZ001>008-011>017-020>025-028>033-037>040-043>046-053-054
In the hours before
Special weather statement, Apr 24, 10:49 AM CDT, 1 hour 8 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1049 AM CDT WED APR 24 2002 * HAZARDS EXPECTED - STRONG TO SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL ARE POSSIBLE THIS MORNING ALONG AND NORTH OF HIGHWAY 36 AND SOUTH TO THE MISSOURI RIVER FROM KANSAS CITY TO CARROLLTON. SEVERE THUNDERSTORMS ARE POSSIBLE FROM 11 AM THROUGH 3 PM EAST OF A LINNEUS TO WHITEMAN AIR FORCE BASE LINE...INCLUDING THE CITIES OF MACON...SEDALIA...BOONVILLE...MARSHALL AND MOBERLY. ...STRONG WINDS FROM LATE MORNING THROUGH EARLY EVENING...WITH SUSTAINED SPEEDS FROM 25 TO 35 MPH WITH GUSTS UP TO 45 MPH AT TIMES. AREAS THREATENED INCLUDE ALL OF NORTHEAST KANSAS...NORTHERN AND CENTRAL MISSOURI. THUNDERSTORMS ARE ALSO FORECAST FOR FRIDAY AND SATURDAY. AT THIS TIME...SEVERE THUNDERSTORMS LOOK POSSIBLE WITH THIS ACTIVITY. * SPOTTER ACTIVATION - MAY BE NEEDED ACROSS ALL BUT WEST CENTRAL MISSOURI AND EAST CENTRAL KANSAS THROUGH MID AFTERNOON. DISCUSSION: THUNDERSTORMS OVER NORTHERN MISSOURI WILL CONTINUE INTO EARLY AFTERNOON. A COLD FRONT OVER FAR NORTHWEST MISSOURI WILL SWEEP SOUTHEAST AND THROUGH THE AREA THIS AFTERNOON. ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP SOUTH ALONG AND BEHIND THIS FRONT. THE MAIN SEVERE WEATHER THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. BEHIND THE FRONT...STRONG NORTHWEST WINDS WILL INCREASE TO SPEEDS OF 25 TO 35 MPH. A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON UNTIL EARLY EVENING...WHEN WINDS ARE EXPECTED TO BEGIN DIMINISHING. ON FRIDAY...ANOTHER STRONG UPPER LEVEL STORM SYSTEM AND COLD FRONT WILL PASS THROUGH THE REGION. THE SYSTEM APPEARS VERY SIMILAR TO THE ONE PASSING THROUGH THE AREA THIS MORNING. MJ
Local storm report, Apr 24, 11:01 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1101 AM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1056 AM 5 WSW EAGLEVILLE MO .88 INCH HAIL
04/24/02 HARRISON REPORTED BY HAM RADIO
OPERATOR.Local storm report, Apr 24, 11:30 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1130 AM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1122 AM PRINCETON MO .75 INCH HAIL
04/24/02 MERCER REPORTED BY MEDIA.Local storm report, Apr 24, 11:33 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1133 AM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 AM 1 WSW MERCER MO .88 INCH HAIL
04/24/02 MERCER REPORTED BY PUBLIC.
DIME TO NICKEL SIZE HAIL.
1122 AM PRINCETON MO .75 INCH HAIL
04/24/02 MERCER REPORTED BY MEDIA.Local storm report, Apr 24, 11:41 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1141 AM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1139 AM LANCASTER MO .75 INCH HAIL
04/24/02 SCHUYLER REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 24, 11:53 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1153 AM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1147 AM 9 WNW NOVINGER MO 2 INCH HAIL
04/24/02 ADAIR REPORTED BY PUBLIC.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 8:38 AM CDT | Severe Thunderstorm Warning | EAX | Atchison | 37 min |
| Apr 24, 10:10 AM CDT | Severe Thunderstorm Warning | EAX | Worth | 50 min |
| Apr 24, 10:39 AM CDT | Severe Thunderstorm Warning | EAX | Harrison | 51 min |
| Apr 24, 11:09 AM CDT | Severe Thunderstorm Warning | EAX | Mercer | 36 min |
| Apr 24, 11:30 AM CDT | Severe Thunderstorm Warning | EAX | Schuyler | 30 min |
| Apr 24, 11:39 AM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam | 51 min |
| Apr 24, 12:08 PM CDT | Severe Thunderstorm Warning | EAX | Macon | 67 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.